Patients who may have received tainted steroid injections from the New England Compounding Center (NECC) now face a new danger, as health departments across the country are reporting cases of localized infections linked to the drugs.
In Tennessee, where the outbreak of fungal meningitis linked to contaminated methylprednisolone began in September, the state Department of Health reported identifying 23 cases of new, localized infections since Thanksgiving, as of December 6. In a statement, Tennessee Health Commissioner John Dreyzehner, MD, MPH, described these new infections as “localized epidural abscess and arachnoiditis, an inflammation of part of the covering of the nerve roots.”
Dreyzehner also noted that some of the patients were identified “much later than expected, suggesting that there may still be patients with treatable infections.” Symptoms include new or worsening pain at or near the site of the injection, numbness in the buttocks, loss of bowel or bladder control, or new or worsening headaches.
These reports from Tennessee represent further confirmation of a phenomenon which has been observed for more than a month now. CDC first acknowledged reports of spinal epidural abscess and arachnoiditis in November, following reports in the New York Times of patients in Michigan and Tennessee presenting with these conditions.
According to CDC’s current case count, as of December 10, there have been 192 confirmed cases of localized infections out of a total of 590 fungal meningitis cases linked to NECC’s contaminated steroid injections. Michigan has reported the majority of these cases, with 133 localized infections.